Hail, Bernalillo
- When
- May 21, 12:47 PM MST to 12:49 PM MST
- Where
- Bernalillo County, 4.73 mi WSW of Albuquerque
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.100, -106.710
Penny size hail reported near the Rio Grande Nature Center.
A moist, backdoor cold front that moved west through the Rio Grande Valley early on May 21, 2023 provided lift for afternoon showers and thunderstorms. A severe thunderstorm moved southeast from the Albuquerque westside and produced quarter size hail at the Rio Grande Nature Center.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A moist, backdoor cold front that moved west through the Rio Grande Valley early on May 21, 2023 provided lift for afternoon showers and thunderstorms. A severe thunderstorm moved southeast from the Albuquerque westside and produced quarter size hail at the Rio Grande Nature Center.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 21, 11:10 AM MST, 1 hour 37 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1210 PM MDT Sun May 21 2023 ...New AVIATION... .SYNOPSIS... Issued at 244 AM MDT Sun May 21 2023 Showers and storms will develop once again across the region during the late morning to early afternoon hours. However, unlike yesterday more of eastern New Mexico will be part of the action. Flash flooding will continue to be a concern over recent burn scars and low lying and urban areas, along with minor river flooding at locations with already elevated streamflows. Drier air begins to work in from the southwest Monday spreading across most of the region outside of north central and eastern New Mexico by Wednesday. A reinforcing surge of gulf moisture will enter eastern New Mexico come Wednesday, with daytime dryline activity through at least Friday. Drier southwest to west flow looks to scour out the Gulf moisture across eastern New Mexico this weekend, along with stronger winds areawide. High temperatures across western and central New Mexico will go from slightly below normal to near normal come mid next week thanks to the drier air. Temperatures across eastern New Mexico will be around to a few degrees below normal. && .SHORT TERM... (Today through Monday) Issued at 244 AM MDT Sun May 21 2023 The polar jet will remain absent, and very light winds aloft will continue to prevail over much of the desert southwest today. In addition, the atmosphere will essentially remain more on the barotropic side with no blatant frontal zones or areas of dynamic upper forcing. The remnants of a a weak upper low will be nudging over north central to northeastern NM today, and while large scale ascent will be weak with this feature, it will still likely remain a focal point for shower and thunderstorm development, as sufficient moisture and instability will be present into the afternoon. Temperatures will warm a few degrees, helping destabilize the boundary layer more today (lifted indices of -3 to -5). This will be sufficient to develop deep, moist convective updrafts and storms, but overall SBCAPE values should remain at or below 500 J/kg while shear remains limited due to lighter wind fields. This should keep most storms of a more general, garden variety, but a few tenths of an inch could still cause problems over northern wildfire burn scars, so a Flash Flood Watch will be hoisted to account for the Hermits Peak-Calf Canyon scar today. High resolution CAMs indicate storms drifting eastward with a couple of convective complexes or MCS features moving into west TX by this evening while most other cells in NM decay toward midnight. Into Monday, a faint upper trough over the upper Baja peninsula will fade and lose definition as it moves farther inland into CA/AZ. Smaller scale perturbations aloft will slide into northern NM, making north central to northeastern zones favored for thunderstorm development Monday afternoon while most other areas observe a decrease in activity. Some drier air will start to seep into southwestern zones with surface dewpoints dropping to the lower 30’s and upper 20’s F, and this will limit convection and the efficiency of rainfall from any cells that do develop there Monday afternoon. This drier air will also allow for warmer temperatures (a couple to a few degrees above today’s readings) in these southwestern and even many central zones. && .LONG TERM... (Monday night through Saturday) Issued at 244 AM MDT Sun May 21 2023 Shower and storm activity across northeast NM should exit east into the TX panhandle after sunset Monday, with partly cloudy skies in its wake. Lows will bottom out near average values for mid May. Weak shortwave ridging will be over the state Tuesday with higher PWATS of 0.50 to 0.80 inches confined to north central, northeastern and east central NM. With this, showers and storms will fire over the northern mountains come midday, spreading southeast over the northeast and east central plains during the afternoon and evening hours. Central and western NM will be mainly dry with near normal temperatures. Showers and storms across northeast NM will exit into Texas after sunset. Wednesday will be pretty similar overall. Locations across western and central NM will warm to a few degrees above normal, thanks to dry southwest flow ahead of a broad longwave trough along the Pacific coastline. Meanwhile, eastern NM will see a resurgence of Gulf moisture, with showers and storms possible during the afternoon to evening hours ahead of the developing dryline. A storm or two may become strong to severe. Gulf moisture ahead of the dryline sloshes back west to the central mountain chain Wednesday night/Thursday morning thanks to convective outflow. Thursday and Friday will be nearly identical areawide. An upper low at the base of the longwave trough will be over central CA, with a broad upper level ridge over the central US. Areas along and west of the central mountain chain will experience mostly sunny skies, southwest breezes during the afternoon hours and highs 3 to 5 degrees above average. Meanwhile, areas along and east of the central mountain chain east of the dryline will experience afternoon to evening showers and storms. With SBCAPE values around 2000 J/kg, effective bulk shear around 30 to 40 kts, and steep mid level lapse rates of around 7 to 8 deg C, storms along the dryline will be capable of becoming severe. Storms will move off into West Texas shortly after sunset. For Friday, southwest winds across western and central NM will be a touch stronger as the upper low digs over southern CA and NV. For eastern NM, the placement of the dryline varies between the GFS and ECMWF. The GFS positions it much further west across eastern NM, while the ECMWF has it closer to the NM/TX border. The NBM leans more towards the GFS solution for Friday with the dryline position. Agree with this given the wetter soil conditions from recent shower and storm activity. Once again, any storm ahead of the dryline will be capable of becoming severe. Both global models agree the upper low opening up into a trough during the day Saturday, and moving northeast towards the Four Corners. This will place NM under stronger southwest flow which will 1) sweep out the deeper Gulf moisture across eastern NM into west TX and 2) result in breezy to locally windy conditions areawide. Winds look to slacken a bit on Sunday, with the shortwave trough moving towards northern plains and a weak shortwave overhead ahead of a sprawling upper low over the Pacific NW. Temperatures both days will still be near seasonal averages. && .AVIATION... (18Z TAFS) Issued at 1149 AM MDT Sun May 21 2023 Showers and thunderstorms are starting to develop over western and northern NM late this morning. Mainly scattered convective activity is forecast for this afternoon and evening. Showers and storms will move eastward at approximately 15kts and be mainly over with after midnight or so. Patchy low clouds or fog are possible again late tonight into Monday morning. && .FIRE WEATHER... Issued at 244 AM MDT Sun May 21 2023 A somewhat unusual weather pattern will continue early this week, as a more notable crop of showers and thunderstorms develops each day. Many zones will observe scattered, if not numerous storms today before storms begin to shift focus toward north central and northeastern zones Monday and Tuesday. Prevailing winds will remain light to moderate through this time, keeping the concerns pinned to localized, but brief thunderstorm outflow gusts while cloud-to- ground lightning continues to pose new ignition hazards. Otherwise the increased chances for wetting rainfall and excellent humidity recoveries will help keep critical fire weather at bay. Toward the end of the week a more traditional late May pattern will establish itself with breezy to windy conditions and a dryline in eastern NM while many western and central zones begin to suffer from low afternoon humidity and a threat of critical fire weather conditions. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 75 48 78 49 / 40 20 30 10 Dulce........................... 67 39 72 39 / 70 30 60 10 Cuba............................ 68 44 72 46 / 60 40 60 20 Gallup.......................... 72 43 76 44 / 40 30 20 10 El Morro........................ 70 42 72 45 / 50 30 30 20 Grants.......................... 72 41 75 42 / 60 40 30 20 Quemado......................... 72 43 74 46 / 50 30 20 10 Magdalena....................... 70 48 75 51 / 60 30 30 20 Datil........................... 69 44 73 47 / 50 30 30 10 Reserve......................... 76 39 78 43 / 50 20 20 5 Glenwood........................ 80 49 82 53 / 40 10 20 0 Chama........................... 60 36 65 37 / 80 40 70 20 Los Alamos...................... 62 48 67 50 / 80 50 60 20 Pecos........................... 67 45 70 47 / 70 40 60 20 Cerro/Questa.................... 61 41 64 43 / 80 50 80 20 Red River....................... 55 36 59 37 / 90 50 80 30 Angel Fire...................... 59 31 63 34 / 80 50 80 30 Taos............................ 66 39 70 40 / 80 40 70 10 Mora............................ 63 41 67 42 / 80 40 70 20 Espanola........................ 71 47 74 48 / 70 40 60 10 Santa Fe........................ 68 48 72 49 / 70 40 60 20 Santa Fe Airport................ 73 45 76 47 / 60 40 50 10 Albuquerque Foothills........... 74 53 77 57 / 50 30 40 20 Albuquerque Heights............. 76 55 79 55 / 50 30 40 20 Albuquerque Valley.............. 78 49 81 54 / 50 30 40 20 Albuquerque West Mesa........... 76 53 79 54 / 50 30 40 20 Belen........................... 79 51 83 52 / 40 30 30 20 Bernalillo...................... 76 52 79 53 / 50 40 40 20 Bosque Farms.................... 79 49 82 51 / 50 40 40 20 Corrales........................ 77 52 79 54 / 50 30 40 20 Los Lunas....................... 79 50 82 52 / 50 30 30 20 Placitas........................ 73 51 77 54 / 50 40 40 20 Rio Rancho...................... 75 53 78 54 / 50 30 40 20 Socorro......................... 79 53 83 56 / 50 30 20 20 Sandia Park/Cedar Crest......... 67 48 72 50 / 50 40 40 20 Tijeras......................... 70 49 74 51 / 50 30 40 20 Edgewood........................ 69 45 74 47 / 50 30 40 20 Moriarty/Estancia............... 71 41 76 42 / 50 30 40 20 Clines Corners.................. 68 45 72 46 / 60 30 40 20 Mountainair..................... 71 47 75 48 / 50 30 30 20 Gran Quivira.................... 72 48 76 49 / 50 30 30 20 Carrizozo....................... 76 53 80 56 / 40 30 30 10 Ruidoso......................... 69 45 73 50 / 60 30 30 10 Capulin......................... 66 43 67 44 / 80 50 70 10 Raton........................... 71 43 72 43 / 80 50 60 10 Springer........................ 74 44 75 45 / 80 40 60 10 Las Vegas....................... 68 44 71 45 / 70 40 60 10 Clayton......................... 75 51 73 51 / 70 60 60 20 Roy............................. 73 46 73 48 / 80 40 70 20 Conchas......................... 80 51 81 53 / 60 40 50 20 Santa Rosa...................... 76 50 80 52 / 60 50 40 20 Tucumcari....................... 80 51 82 53 / 60 50 40 30 Clovis.......................... 78 53 83 54 / 50 50 40 30 Portales........................ 80 53 85 54 / 50 50 40 30 Fort Sumner..................... 80 52 84 53 / 50 50 40 20 Roswell......................... 85 57 91 58 / 40 20 30 10 Picacho......................... 77 51 83 54 / 60 20 40 10 Elk............................. 74 49 80 51 / 60 20 30 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for NMZ214-215. && SHORT TERM...52 LONG TERM....71 AVIATION...33
Special Weather Statement
National Weather Service Albuquerque NM
142 PM MDT Sun May 21 2023
NMZ219-212030-
Middle Rio Grande Valley/Albuquerque Metro Area-
142 PM MDT Sun May 21 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF BERNALILLO COUNTY
THROUGH 230 PM MDT...
At 142 PM MDT, the public reported a strong thunderstorm over
northwestern Albuquerque, moving south at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albuquerque, Los Ranchos De Albuquerque, Isleta Pueblo, South Valley,
North Valley and Alameda.
This includes the following highways...
Interstate 40 between Mile Markers 151 and 164.
Interstate 25 between Mile Markers 210 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3515 10677 3520 10662 3496 10645 3488 10678
TIME...MOT...LOC 1942Z 345DEG 9KT 3511 10671
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
33The Albuquerque radar (KABX), 12 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
2 hail. Local standard time, as filed.
Penny size hail reported near the Rio Grande Nature Center.
There was a public report of quarter size hail near the Rio Grande Nature Center in Albuquerque.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088917, 1088621.